Science News
from research organizations

Sedatives May Increase Suicide Risk In Older Patients

Date:
June 4, 2009
Source:
BioMed Central
Summary:
Sleeping tablets have been associated with a four-fold increase in suicide risk in the elderly. Researchers have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics were both associated with an increased risk of suicide.
Share:
         
Total shares:  
FULL STORY

Sleeping tablets have been associated with a four-fold increase in suicide risk in the elderly. Researchers have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics were both associated with an increased risk of suicide.

Anders Carlsten and Margda Waern from Gothenburg University carried out a case control study to determine whether specific types of psychoactive drugs were associated with suicide risk in later life. According to Carlsten, "Sedative treatment was associated with an almost fourteen-fold increase of suicide risk in the crude analyses and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders. Having a current prescription for a hypnotic was associated with a four-fold increase in suicide risk in the adjusted model".

The researchers speculate that the drugs may raise suicide risk by triggering aggressive or impulsive behavior, or by providing the means for people to take an overdose. They also point out the possibility that these drugs may merely be markers for some other factor related to suicide risk, such as somatic illness, functional disability, alcohol use disorder, interpersonal problems, lack of social network or sleep disturbance. Carlsten said, "Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual".


Story Source:

The above story is based on materials provided by BioMed Central. Note: Materials may be edited for content and length.


Journal Reference:

  1. Anders Carlsten and Margda Waern. Are sedatives and hypnotics associated with increased suicide risk in the elderly? BMC Geriatrics, (in press) [link]

Cite This Page:

BioMed Central. "Sedatives May Increase Suicide Risk In Older Patients." ScienceDaily. ScienceDaily, 4 June 2009. <www.sciencedaily.com/releases/2009/06/090603195418.htm>.
BioMed Central. (2009, June 4). Sedatives May Increase Suicide Risk In Older Patients. ScienceDaily. Retrieved April 27, 2015 from www.sciencedaily.com/releases/2009/06/090603195418.htm
BioMed Central. "Sedatives May Increase Suicide Risk In Older Patients." ScienceDaily. www.sciencedaily.com/releases/2009/06/090603195418.htm (accessed April 27, 2015).

Share This Page:


Mind & Brain News
April 27, 2015

Latest Headlines
updated 12:56 pm ET